Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Memphis, TN

February 27, 20095 counties in Mississippi; Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at Feb 27, 2009, 10:18 PM CST for 5 counties in Mississippi; Lee County, Phillips County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2009, 10:18 PM CST (04:18 UTC)
Expired
Feb 28, 2009, 1:15 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, AR, Phillips County, AR, Coahoma County, MS, DeSoto County, MS, Panola County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 280418
FFWMEG
ARC077-107-MSC027-033-107-137-143-280715-
/O.NEW.KMEG.FF.W.0004.090228T0418Z-090228T0715Z/
/00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 PM CST FRI FEB 27 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LEE COUNTY IN EASTERN ARKANSAS...
  NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  TATE COUNTY IN NORTHWEST MISSISSIPPI...
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 115 AM CST

* AT 1018 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS DOPPLER
  RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUNICA...
  PHILLIPP...NORTH TUNICA...INDEPENDENCE...COLDWATER...ARKABUTLA...
  RONDO...MARIANNA AND AUBREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3477 9107 3481 8972 3470 8972 3469 8967
      3457 8966 3456 8971 3446 8972 3443 9020
      3452 9020 3452 9030 3443 9030 3438 9100
      3447 9100 3448 9105

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 5:53 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 27, 5:53 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CST FRI FEB 27 2009

.DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 240 PM CST FRI FEB 27 2009/

DISCUSSION...

QUITE AN ACTIVE WEATHER PATTERN FOR NEXT 24 HOURS OR SO. COLD
FRONT HUNG UP ACROSS NORTH MISSISSIPPI THIS AFTERNOON. A LARGE
AREA OF SHOWERS AND THUNDERSTORMS CAN BE FOUND JUST SOUTH OF THE
FRONT. SEVERE THREAT FOR THE NEXT COUPLE OF HOURS SHOULD REMAIN
SOUTH OF THE FORECAST AREA SO THE SEVERE THUNDERSTORM WATCH WILL
EXPIRE AT 3 PM CST. SOME ADDITIONAL STRONG TO SEVERE STORMS MAY MOVE
INTO SOUTHERN PORTIONS OF THE FORECAST AREA LATER TONIGHT SO WILL
KEEP MENTION OF POSSIBLE SEVERE STORMS IN THE HWO. IN ADDITION...
THE LARGE AREA OF RAIN THAT HAS ALREADY OCCURRED PLUS THE THREAT
OF MORE RAIN IN THE SAME AREA HAS PROMPTED A FLASH FLOOD WATCH TO
BE ISSUED FOR TONIGHT. MORE RAIN SHOULD MOVE ACROSS MUCH OF THE
FORECAST AREA TONIGHT.

AS IF THAT WERENT ENOUGH...AN UPPER LEVEL LOW CURRENTLY OVER
WESTERN SOUTH DAKOTA WILL PLUNGE SOUTHEAST TONIGHT AND SATURDAY
REACHING THE MIDSOUTH BY SATURDAY NIGHT. THE RESULT WILL BE A
CONTINUANCE OF WIDESPREAD RAIN OVER THE REGION. AS THE LOW GETS
CLOSER TO THE FORECAST AREA TEMPERATURES WILL COOL PARTICULARLY
NEAR THE TRACK OF THE LOW. THE RESULT WILL BE A CHANGE FROM RAIN
TO SNOW STARTING IN THE NORTHWEST PART OF THE FORECAST AREA AROUND
NOON. BY SATURDAY EVENING...RAIN SHOULD HAVE CHANGED OVER TO SNOW
ACROSS MOST OF THE FORECAST AREA. AT THIS POINT...IT APPEARS THAT
MOST AREAS COULD SEE 1-2 INCHES OF SNOW MAINLY ON GRASSY SURFACES.
HOWEVER...THE AMOUNT OF SNOW WILL BE HIGHLY DEPENDENT ON THE TRACK
OF THE UPPER LOW SO THIS REMAINS QUITE A BIT OF UNCERTAINTY. WILL
ISSUE A SPECIAL WEATHER STATEMENT HIGHLIGHTING THE THREAT FOR
SNOW.

BY SUNDAY MORNING...THE UPPER LOW WILL BE EAST OF THE FORECAST
AREA AND HIGH PRESSURE WILL DOMINATE THE CENTRAL U.S. RESULTING IN
DRY WEATHER AND CHILLY TEMPERATURES FOR SUNDAY AND SUNDAY NIGHT.
UPPER LEVEL RIDGE WILL GRADUALLY BUILD INTO THE REGION BEGINNING
MONDAY AND CONTINUING THROUGH NEXT FRIDAY. THE RESULT WILL BE A
GRADUAL WARMING TREND WITH LITTLE CHANCE FOR RAIN.

ARS

&&

.AVIATION...

00Z TAF CYCLE

A COLD FRONT STRETCHES FROM NE MS INTO THE ARKLATEX. LOW PRESSURE
WILL DEVELOP OVER THE ARKLATEX AND MOVE ALONG THE FRONT AND INTO
N CNTRL AL BY 12Z SAT. OVERRUNNING RAIN WITH SOME EMBEDDED
TSRAS WILL CONTINUE TO EXPAND NORTHEAST INTO THE FORECAST AREA
OVERNIGHT. IFR CIGS AT KTUP WILL CONT TONIGHT. EXPECT CIGS TO
LOWER FROM VFR TO MVFR TO IFR BY 06Z-07Z AT KMEM...KJBR AND KMKL.
EXPECT RAIN TO TAPER OFF BY 12Z SAT AND CIGS TO IMPROVE SLIGHTLY
TO MVFR. RAIN WILL REDEVELOP AS A STRONG UPPER LOW APPROACHES.
EXPECT A CHANGEOVER TO SNOW FROM NORTHWEST TO SOUTHEAST ACROSS THE
AREA SATURDAY AFTN WITH IFR CIGS AND VSBYS DEVELOPING.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  40  41  29  43 / 100  70  60   0
MKL  38  40  27  44 / 100  80  60   0
JBR  35  39  26  44 /  70  80  50   0
TUP  45  48  30  45 / 100  70  60   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PHILLIPS.

MO...NONE.
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CALHOUN-CHICKASAW-
     COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PANOLA-PONTOTOC-
     QUITMAN-TALLAHATCHIE-YALOBUSHA.

TN...NONE.
&&
Hazardous weather outlook, Feb 27, 10:11 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1011 PM CST FRI FEB 27 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1011 PM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT FOR PARTS OF EAST ARKANSAS AND NORTH
MISSISSIPPI THROUGH LATE TONIGHT MAINLY SOUTH OF A LINE FROM
HELENA ARKANSAS TO FULTON MISSISSIPPI. ADDITIONAL HEAVY RAINFALL
MAY PRODUCE FLOODING IN THESE AREAS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
EAST ARKANSAS NORTH MISSISSIPPI GENERALLY SOUTH OF A LINE FROM
HELENA ARKANSAS TO FULTON MISSISSIPPI. THE MAIN THREAT FROM THESE
THUNDERSTORMS WOULD BE LARGE HAIL AND POSSIBLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COLDER AIR WILL MOVE INTO THE MIDSOUTH ON SATURDAY AS A
POTENT UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE REGION. RAIN WILL
LIKELY CHANGE TO SLEET...AND EVENTUALLY TO ALL SNOW DURING THE
DAY. THE SNOW WILL CONTINUE INTO SATURDAY NIGHT. SNOW
ACCUMULATIONS ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH. WINTER
STORM WATCHES AND A WINTER WEATHER ADVISORY HAVE BEEN ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Feb 27, 4:49 PM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CST FRI FEB 27 2009

ARZ058-272330-
PHILLIPS AR-
449 PM CST FRI FEB 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 11 MILES NORTH OF WHITE RIVER NATIONAL WILDLIFE
REFUGE AT 449 PM CST...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE...ST
FRANCIS NATIONAL PARK...WEST HELENA AND WHITE RIVER NATIONAL WILDLIFE
REFUGE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES OLD TOWN LAKE.
Special weather statement, Feb 27, 6:31 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CST FRI FEB 27 2009

ARZ058-280100-
PHILLIPS AR-
631 PM CST FRI FEB 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES EAST OF WATKINS CORNER AT 631 PM CST...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR HELENA...
MARVELL...ST FRANCIS NATIONAL PARK AND WEST HELENA...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OLD
TOWN LAKE.
Special weather statement, Feb 27, 6:58 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CST FRI FEB 27 2009

MSZ007-010-011-280130-
TUNICA MS-COAHOMA MS-QUITMAN MS-
658 PM CST FRI FEB 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 11
MILES WEST OF DUNDEE AT 658 PM CST...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN COAHOMA...QUITMAN AND TUNICA COUNTIES SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES MOON
LAKE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:30 PM CSTFlash Flood WarningMEGYalobusha2 hr
Feb 27, 9:33 PM CSTWinter Storm WatchMEGAlcorn, Benton, DeSoto, Marshall, Prentiss, Tate and 3 more6 hr
Feb 27, 9:33 PM CSTWinter Weather AdvisoryMEGCalhoun, Chickasaw, Coahoma, Itawamba, Lafayette, Lee and 7 more6 hr
Feb 27, 10:25 PM CSTFlash Flood WarningMEGTallahatchie, Yalobusha3 hr
Feb 28, 3:59 AM CSTWinter Storm WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more28 hr
Feb 28, 6:38 AM CSTRiver Flood WarningMEGLowndes, Monroe4 days
Feb 28, 6:47 AM CSTRiver Flood WarningMEGMonroe18 hr
Feb 28, 6:49 AM CSTRiver Flood WarningMEGMonroe18 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.